Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 28, 2009, 3:26 PM MDT for Socorro County, New Mexico. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2009, 3:26 PM MDT (21:26 UTC)
- Expired
- Jun 28, 2009, 5:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Socorro County, NM
The radar
The Holloman AFB radar (KHDX), 112 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 4:00 PM MDT | FLASH FLOOD | 6 Ese Laborcita, NM | WATER FLOWING OVER HIGHWAY 380 BETWEEN MILE MARKERS 3 AND 4. |
| Jun 28, 4:30 PM MDT | FLASH FLOOD | 3 Se Laborcita, NM | 100 FT SECTION OF WATER SUPPLY LINE TO COMMUNITY OF SAN PEDRO DESTROYED EAST OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1917 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KABQ 282126
FFWABQ
NMC053-282330-
/O.NEW.KABQ.FF.W.0003.090628T2126Z-090628T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
326 PM MDT SUN JUN 28 2009
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO
* UNTIL 530 PM MDT
* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR SAN ANTONIO...OR ABOUT 13
MILES SOUTHEAST OF SOCORRO. THE STORM PRODUCING VERY HEAVY RAIN WAS
NEARLY STATIONARY. THE HEAVIEST RAIN HAS FALLEN ALONG HIGHWAY 380
FROM SAN ANTONIO EAST TO CARTHAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.
&&
LAT...LON 3392 10687 3401 10688 3401 10669 3385 10671
3376 10678 3379 10692
$$
GUYER2 follow-up statements
000
WGUS75 KABQ 282211
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
411 PM MDT SUN JUN 28 2009
NMC053-282330-
/O.CON.KABQ.FF.W.0003.000000T0000Z-090628T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOCORRO-
411 PM MDT SUN JUN 28 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR CENTRAL
SOCORRO COUNTY...
AT 409 PM MDT...LOCAL EMERGENCY MANAGEMENT REPORTED A PORTION OF
HIGHWAY 380 HAS BEEN WASHED OUT NEAR SAN PEDRO. THE STORM PRODUCING
VERY HEAVY RAIN WAS NEARLY STATIONARY. ADDITIONAL HEAVY RAIN WILL
OCCUR THROUGH ABOUT 430 PM.
LOCATIONS IMPACTED INCLUDE...
SAN PEDRO AND SAN ANTONIO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL
WAS CONTINUING OVER THE WARNED AREA. ADDITIONAL FLASH FLOODING IS
EXPECTED.
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 3392 10687 3401 10688 3401 10669 3385 10671
3376 10678 3379 10692
$$
GUYER000
WGUS75 KABQ 282325
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
525 PM MDT SUN JUN 28 2009
NMC053-282335-
/O.EXP.KABQ.FF.W.0003.000000T0000Z-090628T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOCORRO-
525 PM MDT SUN JUN 28 2009
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR CENTRAL SOCORRO
COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3392 10687 3401 10688 3401 10669 3385 10671
3376 10678 3379 10692
$$
GUYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:00 PM MDT, 26 minutes earlier.
Area forecast discussion, Jun 28, 3:00 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT SUN JUN 28 2009 MADE A FEW CORRECTIONS THROUGHOUT PRIMARY DISCUSSION. .DISCUSSION... 15Z SURFACE HAND ANALYSIS INDICATED A STRONG COLD FRONT INVADED THE LAND OF ENCHANTMENT LAST NIGHT. THIS FEATURE PUSHED INTO NE ARIZONA AND STALLED BETWEEN SILVER CITY AND EL PASO. BY THIS AFTERNOON...A CONVERGENCE ZONE DEVELOPED NEAR THIS SURFACE BOUNDARY WHICH ALLOWED SCATTERED TO NUMEROUS STORMS TO FIRE ALONG THE CONTINENTAL DIVIDE TO THE NRN SACRAMENTO MOUNTAINS. UPPER LEVEL STEERING FLOW SHOULD SHOVE THESE STORMS TO THE EAST. WATER VAPOR LOOP SHOWING A DECENT MOISTURE PLUME CONTINUING ALONG A LINE FROM TUCSON TO GRANTS TO CLAYTON. THE LATEST AMSU/SSMI SATELLITE ESTIMATES NEARLY 200 PERCENT OF NORMAL IN THE PRECIPITABLE WATER FIELD IN THE AFOREMENTIONED REGION. EFFICIENT RAINS ARE EXPECTED WITH THE SLOW NATURE OF THESE STORMS...LEADING TO A THREAT OF MINOR FLOODING IN FAVORED LOCALES. PRIMARY FORECAST CHALLENGE IN THE SHORT TERM INVOLVES PCPN CHANCES. CONVERGENCE ZONE TO THE WEST SHOULD CONTINUE TO MIGRATE TO THE EAST. THIS SHOULD PROVIDE A DECENT SHOT FOR PCPN IN THE RIO GRANDE. OPTED TO GO ABOVE NUMERICAL GUIDANCE FOR THIS REGION BASED ON LATEST RADAR TRENDS. MODELS ARE SUGGESTING THAT A FAIRLY STRONG VORTICITY MAXIMUM WILL DEVELOP LEE OF THE CENTRAL MTS AND TRACK TO THE E/SE. DIFFICULT TO DEPICT THIS FEATURE ON WATER VAPOR ATTM...BUT IT WILL LIKELY BE AIDED BY THE CONVECTION THIS AFTERNOON. HIGH QPF VALUES ARE EXPECTED ACROSS THE REGION...ESPECIALLY SOUTH OF INTERSTATE 40. WILL CONTINUE TREND OF HEAVY RAINFALL IN THE ZFP AND HWO. ACTIVITY SHOULD LINGER PAST MIDNIGHT ACROSS THE SOUTHEAST PLAINS. FAIRLY THICK CLOUD COVER COUPLED WITH MODEST BOUNDARY LAYER MOISTURE CONTENT SHOULD LIMIT THE RADIATIONAL COOLING ASPECT TONIGHT...ALLOWING FOR ABOVE NORMAL LOWS. MODELS SUGGEST THE MOISTURE PLUME WILL BECOME SOMEWHAT DISORGANIZED TOMORROW AS A WESTWARD PROPAGATING TROPICAL WAVE SHIFTS INTO CENTRAL MEXICO. UPPER HIGH WILL RETROGRADE INTO THE SOUTHERN GREAT BASIN... WHICH SHOULD ULTIMATELY CHOKE OFF THE MOISTURE PLUME. THE NORTHWEST QUADRANT OF THE CWFA SHOULD EXPERIENCE A REDUCTION IN STORM COVERAGE WITH THE PRIMARY FOCUS OVER THE CENTRAL HIGH TERRAIN AND THE SRN/SE COUNTIES. STEERING FLOW WILL TAKE STORMS IN A S/SE DIRECTION. UPPER HIGH WILL SLIDE INTO THE FOUR CORNERS REGION BY TUE. NLY FLOW SHOULD DEVELOP...SHIFTING THE PCPN FOCUS TO SRN NM WITH A RECYCLE MODE IN THE CENTRAL HIGH TERRAIN. STATEWIDE RECYCLE MODE WILL LIKELY DEVELOP FOR THE REMAINDER OF THE WORK WEEK AS THE HIGH CENTROID MOVES SLOWLY TO THE E/SE. MOISTURE PLUME WILL BE CENTERED ALONG THE WRN PERIPHERY OF THE HIGH...GENERALLY FROM SRN CA INTO CENTRAL AZ. DPORTER && .AVIATION... MVFR CEILINGS AND VISIBILITIES ARE LIKELY WITH ANY SHOWER OR TSTM THIS AFTERNOON THROUGH TONIGHT. MOUNTAIN TOPS MAY BE OCCASIONALLY OBSCURED. SCT TO NUMEROUS TSTM COVERAGE WILL PERSIST ACROSS WESTERN AND SOUTHERN AREAS THROUGH THE EVENING BEFORE DIMINISHING. THEN... SCT TO NUMEROUS COVERAGE WILL SHIFT TO THE SOUTHERN AND SOUTHEASTERN PARTS OF THE AREA TONIGHT. VARIABLE WIND GUSTS TO 30KT WILL BE POSSIBLE WITH ANY TSTM. IN ADDITION...GUSTY EAST CANYON WINDS WILL CONTINUE ACROSS THE RIO GRANDE VALLEY...INCLUDING TAF SITE ABQ... THROUGH EARLY EVENING. WIND GUSTS TO 30KT ARE LIKELY. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 34 && .FIRE WEATHER... NO FIRE WEATHER CONCERNS TODAY AS BACK DOOR FRONT HAS PUSHED THROUGH WESTERN NM USHERING 50S DEWPOINTS ALL THE WAY TO THE AZ BORDER. THOUGH...AREAS ACROSS NORTHEAST NM HAVE DRIED OUT SOMEWHAT. MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON HAVE ONLY DROPPED INTO THE 30 TO 50 PCT RANGE...THOUGH SOME HIGHER VALUES ARE NOTED ALONG THE CENTRAL MOUNTAIN CHAIN. SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST PLAINS THIS MORNING DROPPED SIGNIFICANT WETTING RAINS. SOME AREAS IN NORTHERN GUADALUPE COUNTY RECEIVED IN EXCESS OF 2 INCHES. OTHER WETTING RAINS HAVE BEEN NOTED ACROSS MUCH OF WESTERN AND SOUTHERN PORTIONS OF THE CWA THIS AFTERNOON. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE EVENING AND POSSIBLY OVERNIGHT HOURS FROM THE LOWER RIO GRANDE VALLEY EASTWARD TO THE TEXAS BORDER. SHOWERS AND THUNDERSTORMS WILL RETURN AGAIN ON MONDAY...THOUGH COVERAGE IS EXPECTED TO BE SOMEWHAT LESS. TEMPERATURES WILL CLIMB ON AVERAGE ABOUT 5 DEGREES AS WELL. UPPER HIGH IS THEN EXPECTED TO REBUILD OVER THE FOUR CORNERS REGION BY TUESDAY...RAISING TEMPERATURES FURTHER AND ALSO LIMITING AREAL COVERAGE OF THUNDERSTORMS. NONETHELESS...EXPECT ISOLATED TO SCATTERED COVERAGE OF TSTMS IN THE AFTERNOON HOURS ACROSS THE HIGHER TERRAIN WITH MOISTURE RECYCLING THROUGH MID WEEK. 34 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 60 92 60 95 / 10 10 10 5 GALLUP.......................... 53 87 52 89 / 20 10 10 10 GRANTS.......................... 53 85 54 85 / 40 20 20 20 GLENWOOD........................ 60 89 60 93 / 40 30 30 40 CHAMA........................... 43 77 42 82 / 30 30 20 20 LOS ALAMOS...................... 55 80 55 83 / 40 30 20 20 RED RIVER....................... 41 72 41 75 / 30 30 30 30 TAOS............................ 51 83 49 85 / 30 30 20 30 SANTA FE........................ 56 82 56 85 / 50 30 20 20 SANTA FE AIRPORT................ 58 84 57 87 / 50 30 20 20 ESPANOLA........................ 54 87 54 91 / 40 30 20 20 ALBUQUERQUE HEIGHTS............. 65 86 66 90 / 50 20 20 20 ALBUQUERQUE VALLEY.............. 60 87 61 91 / 50 20 20 20 ALBUQUERQUE FOOTHILLS........... 64 85 64 89 / 50 20 20 20 ALBUQUERQUE WEST MESA........... 62 86 62 91 / 50 20 20 20 SOCORRO......................... 62 88 61 92 / 50 30 20 20 SANDIA PARK/CEDAR CREST......... 53 78 51 81 / 50 30 20 30 MORIARTY/ESTANCIA............... 55 85 55 86 / 40 30 20 20 CARRIZOZO....................... 58 84 59 88 / 50 30 20 20 RUIDOSO......................... 53 75 53 78 / 60 40 30 30 RATON........................... 53 86 53 87 / 10 30 10 20 LAS VEGAS....................... 52 80 51 82 / 30 30 20 20 ROY............................. 59 80 59 84 / 20 30 10 20 CLAYTON......................... 59 87 61 90 / 10 20 10 10 SANTA ROSA...................... 62 86 61 90 / 40 30 20 20 TUCUMCARI....................... 63 87 63 92 / 20 30 20 10 FORT SUMNER..................... 65 86 65 91 / 50 30 20 20 CLOVIS.......................... 65 85 65 87 / 50 40 20 20 PORTALES........................ 65 86 62 88 / 50 40 20 20 ROSWELL......................... 68 87 68 91 / 60 30 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46/43
Hazardous weather outlook, Jun 28, 6:05 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 605 AM MDT SUN JUN 28 2009 NMZ001>021-026-291200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 605 AM MDT SUN JUN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EARLY EVENING ESPECIALLY OVER THE HIGHER TERRAIN OF WESTERN AND CENTRAL NEW MEXICO. THE HEAVY RAINFALL MAY CAUSE FAST WATER FLOWS IN ARROYOS AND MINOR FLOODING OF SMALL STREAMS AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT CAN BE EXPECTED ON MONDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL ALONG WITH MINOR FLOODING OF ARROYOS AND SMALL STREAMS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KW
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:49 AM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 116 min |
| Jun 28, 9:06 AM MDT | Flash Flood Warning | ABQ | Guadalupe, San Miguel | 114 min |
| Jun 28, 11:03 AM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, San Miguel | 117 min |
| Jun 28, 11:12 AM MDT | Areal Flood Advisory | ABQ | Chaves | 93 min |
| Jun 28, 12:11 PM MDT | Areal Flood Advisory | ABQ | Catron, Lincoln, Socorro | 2 hr |
| Jun 28, 1:37 PM MDT | Areal Flood Advisory | ABQ | McKinley | 53 min |
| Jun 28, 2:33 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 117 min |
| Jun 28, 2:49 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 86 min |
| Jun 28, 3:04 PM MDT | Areal Flood Advisory | ABQ | Socorro | 86 min |
| Jun 28, 3:32 PM MDT | Areal Flood Advisory | ABQ | Chaves | 88 min |
| Jun 28, 4:00 PM MDT | Flash Flood Warning | ABQ | Cibola, McKinley | 90 min |
| Jun 28, 4:29 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley, Sandoval | 91 min |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.